Ceftriaxone-Induced Immune Hemolytic Anemia and Subsequent Disseminated Intravascular Coagulation

Read full text
Authors: Hunter T. Pham, Jennifer Bach, Christian Kolacki, Jeffery S. Jones, Nathan DeBruine
Cited by: 1
References: 11

Abstract

Drug-induced immune hemolytic anemia (DIIHA) is a rare but potentially life-threatening complication, most often associated with β-lactam antibiotics such as ceftriaxone. We report a 78-year-old woman who developed abrupt clinical deterioration and disseminated intravascular coagulation (DIC) within 30 minutes of ceftriaxone administration for pneumonia, resulting in death eight hours after exposure despite aggressive resuscitation. Laboratory studies confirmed ceftriaxone-dependent antibodies and a positive direct antiglobulin test (DAT), establishing the diagnosis of ceftriaxone-induced DIIHA with secondary DIC. This case underscores the fulminant and often fatal course of ceftriaxone-induced hemolytic anemia and highlights the critical importance of swift recognition and discontinuation of suspected offending agents in patients presenting with acute hemolysis and coagulopathy following antibiotic therapy.

Fields of Study & Subjects

Blood groups and transfusion Platelet Disorders and Treatments Blood disorders and treatments

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
2
Pages
e103776–e103776
Publication date
17 February 2026
Language
EN